|Classification and external resources|
Cardiogenic shock is a life-threatening medical condition resulting from an inadequate circulation of blood due to primary failure of the ventricles of the heart to function effectively.
As this is a type of circulatory shock, there is insufficient perfusion of tissue to meet the demands for oxygen and nutrients. Cardiogenic shock is a largely irreversible condition and as such is more often fatal than not. The condition involves increasingly more pervasive cell death from oxygen starvation (hypoxia) and nutrient starvation (e.g. low blood sugar). Because of this, it may lead to cardiac arrest (or circulatory arrest), which is an abrupt stopping of cardiac pump function.
Cardiogenic shock is defined by sustained low blood pressure with tissue hypoperfusion despite adequate left ventricular filling pressure. Signs of tissue hypoperfusion include oliguria (<30 mL/h), cool extremities, and altered level of consciousness.
Treatment of cardiogenic shock depends on the cause. If due to a heart attack attempts to opening the arteries to the heart may help. An intra-aortic balloon pump or left ventricular assist device may improve matter until this can be done. Inotropes may help; however, it is unclear which is best. Norepinephrine may be better if the blood pressure is really low while dopamine or dobutamine may be more useful if only slightly low.
Signs and symptoms
- Anxiety, restlessness, altered mental state due to decreased blood flow to the brain and subsequent hypoxia.
- Low blood pressure due to decrease in cardiac output.
- A rapid, weak, thready pulse due to decreased circulation combined with tachycardia.
- Cool, clammy, and mottled skin (cutis marmorata) due to vasoconstriction and subsequent hypoperfusion of the skin.
- Distended jugular veins due to increased jugular venous pressure.
- Oliguria (low urine output) due to inadequate blood flow to the kidneys if the condition persists.
- Rapid and deeper respirations (hyperventilation) due to sympathetic nervous system stimulation and acidosis.
- Fatigue due to hyperventilation and hypoxia.
- Absent pulse in fast and abnormal heart rhythms.
- Pulmonary edema, involving fluid back-up in the lungs due to insufficient pumping of the heart.
Cardiogenic shock is caused by the failure of the heart to pump effectively. It can be due to damage to the heart muscle, most often from a large myocardial infarction. Other causes include arrhythmia, cardiomyopathy, cardiac valve problems, ventricular outflow obstruction (i.e. aortic valve stenosis, aortic dissection, cardiac tamponade, constrictive pericaditis systolic anterior motion (SAM) in hypertrophic cardiomyopathy) or ventriculoseptal defects. It can also be caused by a sudden decompressurization (e.g. in an aircraft), where air bubbles are released into the bloodstream (Henry's Law), causing heart failure.
An electrocardiogram helps establishing the exact diagnosis and guides treatment, it may reveal:
In cardiogenic shock, depending on the type of myocardial infarction, treatment involves infusion of fluids, or in shock refractory to fluids, inotropic medications. In case of an abnormal heart rhythm several anti-arrhythmic agents may be administered, i.e. adenosine, verapamil (source is outdated - verapamil and β-blocker are contraindicated in cardiogenic shock), amiodarone, β-blocker or glucagon. Positive inotropic agents, which enhance the heart's pumping capabilities, are used to improve the contractility and correct the low blood pressure. Should that not suffice an intra-aortic balloon pump (which reduces workload for the heart, and improves perfusion of the coronary arteries) can be considered or a left ventricular assist device (which augments the pump-function of the heart). Finally, as a last resort, if the patient can be made stable enough and otherwise qualifies, cardiac transplantation can be performed. These invasive measures are important tools- more than 50% of patients who do not die immediately due to cardiac arrest from a lethal arrthythmia and live to reach the hospital (who have usually suffered a severe acute myocardial infarction, which in itself still has a relatively high mortality rate), die within the first 24 hours. The mortality rate for those still living at time of admission who suffer complications (among others, cardiac arrest or further arrhythmias, heart failure, cardiac tamponade, a ruptured or dissecting aneurysm, or another heart attack) from cardiogenic shock is even worse around 85%, especially without drastic measures such as ventricular assist devices or transplantation.
- Rippe, James M.; Irwin, Richard S. (2003). Irwin and Rippe's intensive care medicine. Philadelphia: Lippincott Williams & Wilkins. ISBN 978-0-7817-3548-3. OCLC 53868338.[page needed]
- Marino, Paul L. (1998). The ICU book. Baltimore: Williams & Wilkins. ISBN 978-0-683-05565-8. OCLC 300112092.[page needed]
- Society of Critical Care Medicine. (2001). Fundamental Critical Care Support. Society of Critical Care Medicine. ISBN 978-0-936145-02-0. OCLC 48632566.[page needed]
- Textbooks of Internal Medicine
- Harrison's Principles of Internal Medicine 16th Edition, The McGraw-Hill Companies, ISBN 0-07-140235-7
- Cecil Textbook of Medicine by Lee Goldman, Dennis Ausiello, 22nd Edition (2003), W.B. Saunders Company, ISBN 0-7216-9652-X
- The Oxford Textbook of Medicine Edited by David A. Warrell, Timothy M. Cox and John D. Firth with Edward J. Benz, Fourth Edition (2003), Oxford University Press, ISBN 0-19-262922-0
- Shock: An Overview PDF by Michael L. Cheatham, MD, Ernest F.J. Block, MD, Howard G. Smith, MD, John T. Promes, MD, Surgical Critical Care Service, Department of Surgical Education, Orlando Regional Medical Center Orlando, Florida
- Nitasha Sarswat, MD And Steven M. Hollenberg, MD (February 2010). "Cardiogenic Shock". Hospital Practice. 38 (1): 74–83. doi:10.3810/hp.2010.02.281. PMID 20469627.
- Chelliah YR (December 2000). "Ventricular arrhythmias associated with hypoglycaemia". Anaesthesia and Intensive Care 28 (6): 698–700. PMID 11153301.
- Navarro-Gutiérrez S, González-Martínez F, Fernández-Pérez MT, García-Moreno MT, Ballester-Vidal MR, Pulido-Morillo FJ (December 2003). "Bradycardia related to hypoglycaemia". European Journal of Emergency Medicine 10 (4): 331–3. doi:10.1097/01.mej.0000103764.80742.76. PMID 14676515.
- Kanter, J; DeBlieux, P (November 2014). "Pressors and inotropes.". Emergency medicine clinics of North America 32 (4): 823–34. PMID 25441037.
- Cardiogenic shock Department of Anaesthesia and Intensive Care of The Chinese University of Hong Kong
- Introduction to management of shock for junior ICU trainees and medical students Department of Anaesthesia and Intensive Care of The Chinese University of Hong Kong
- Hall-Boyer K, Zaloga GP, Chernow B (July 1984). "Glucagon: hormone or therapeutic agent?". Critical Care Medicine 12 (7): 584–9. doi:10.1097/00003246-198407000-00008. PMID 6375966.
- Rang and Dale's Pharmacology, H.P. Rang, M.M. Dale, J.M.Ritter, R.J. Flower, Churchhill Livingston, Elsevier, 6th Edition